Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 15, 1996, 5:18 PM EDT for Volusia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1996, 5:18 PM EDT (21:18 UTC)
- Expired
- Apr 15, 1996, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 152120 SVRMLB FLC127-152200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 518 PM EDT MON APR 15 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHEASTERN VOLUSIA COUNTY AT 518 PM EDT...WEATHER RADAR INDICATED THAT THE STORMS OVER SOUTHEAST VOLUSIA COUNTY WERE STRENGTHENING AND BECOMING SEVERE NEAR NEW SMYRNA BEACH...EDGEWATER...AND OAK HILL. THESE STORMS CONTINUE TO MOVE RAPIDLY EAST AT 35 MPH. FUNNEL CLOUDS WERE REPORTED WITH THESE STORMS EARLIER IN THE VICINITY OF PORT ORANGE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'8T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:13 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 15, 2:13 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 212 PM EDT MON APR 15 1996 IT APPEARS THAT MAIN SHOW WILL OCCUR WELL AHEAD OF COLD FRONT THIS AFTERNOON/EVENING ALONG WELL DEFINED OUTFLOW BOUNDARY. LATEST TIME LAPSE SHOWS THAT STORMS WILL AFFECT NORTHERN COUNTIES LATE THIS AFTERNOON/EARLY THIS EVENING AND REMAINDER OF THE AREA WITHIN ABOUT AN HOUR OR TWO OF SUNSET. AREA OF LIGHTER PRECIP SHOULD LINGER SEVERAL HOURS BEHIND TSTORMS. DO NOT EXPECT FURTHER DEVELOPMENT TONIGHT ALONG COLD FRONT ALTHOUGH THIS WILL HAVE TO BE MONITORED SHOULD AREA OF PRECIP CLEAR OUT FAST ENOUGH AND WINDS BACK TO A SOUTHERN DIRECTION. NGM IS A LITTLE FASTER WITH CLEARING TUESDAY MORNING BUT EVEN WITXH SLIGHTLY SLOWER ETA WOULD EXPECT BREEZY AND COOLER BY MIDDAY AFTER EARLY MORNING CLOUDS. LASCODY
In the hours before
Special weather statement, Apr 15, 11:35 AM EDT, 5 hours 43 minutes before
FLZ041-044>047-053-054-058-059-064-501-151730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1137 AM EDT MON APR 15 1996 ...A FEW STRONG THUNDERSTORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING... A COLD FRONT FRONT MOVING INTO THE WESTERN PANHANDLE LATE THIS MORNING IS FORECAST TO REACH EAST CENTRAL FLORIDA AFTER MIDNIGHT AND THEN BE SOUTH OF LAKE OKEECHOBEE BY MIDDAY TUESDAY. AHEAD OF THE FRONT...AN INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE COMBINED WITH AFTERNOON TEMPERATURES IN THE 80S WILL BRING A CHANCE FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE WILL BE IN THE COUNTIES AROUND THE OCALA NATIONAL FOREST...INCLUDING METRO ORLANDO AND DAYTONA BEACH. DURING THE EVENING AND EARLY NIGHTTIME HOURS...A CHANCE FOR THUNDERSTORMS IS EXPECTED ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA. BECAUSE OF DRY AND COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH A FAVORABLE WIND PROFILE...ANY STORM THAT FORMS WOULD BE CAPABLE OF PRODUCING HAIL AND STRONG WIND GUSTS. ADDITIONALLY...ANY OF THE STORMS COULD PRODUCE VERY HEAVY DOWNPOURS AND DEADLY LIGHTNING. STORM SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. MARINE OUTLOOK...THE THREAT FOR THUNDERSTORMS MOVING OFFSHORE SHOULD BE MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...LOCALLY ROUGH SEAS AND CLOUD TO WATER LIGHTNING. LASCODY
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.